Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Has anyone been successful at completely getting off of doxycycline without a huge breakout?

I was on doxy for a month and when I stopped, I had a huge breakout which only stopped when I got back on the pills. 

Now my doctor has put me back on for 3 months during which I will slowly reduced the dosage so that I'm not stopping so suddenly and instead I will be doing it gradually. 

Has anyone had success doing this? 

Share this post


Link to post
Share on other sites

Hi Andrea,
I was on Doxycycline (paired with Tretinoin cream & Spironolactone) for less than 3 months to treat hormonal (comedonal, sometimes cystic) acne around my cheeks and jawline.  I have now been off it for 4 weeks with no sign of a breakout.  I am still carefully watching my skin to see what happens in the coming months.
When I got my last bottle, I began to taper off: instead of two pills a day, I took one pill a day for a couple weeks, then one pill every other day until stopping completely.  I still use and love the Tretinoin cream, and I take the Spiro every day.
I have heard so many horror stories about going off Doxycycline as I am sure you know!  I have been truly worried about the acne getting worse once I stop the medication.  While my skin cleared up on the Doxycycline, I did a ton of research.  I found this to be most helpful: Doxy only treats the problem temporarily.

In my case, the underlying issue was hormonal, so I began to supplement based on my issues:

Vitamin D3 to regulate Insulin, hormones
Vitex to balance Progesterone & Estrogen
DIM to rid the body of bad Estrogens
& certain adaptogens to regulate cortisol:

BIOSPEC Mood-Ease 
BIOSPEC Adapt-adren

This has worked well for me so far.  I don't know the underlying cause of your acne, but this has been my experience after Doxycycline. I hope it is useful information to you.  My experience has been positive, and I hope it holds true for you too!
Abby 
:)

Share this post


Link to post
Share on other sites
On 4/8/2017 at 11:38 PM, araem said:

Hi Andrea,
I was on Doxycycline (paired with Tretinoin cream & Spironolactone) for less than 3 months to treat hormonal (comedonal, sometimes cystic) acne around my cheeks and jawline.  I have now been off it for 4 weeks with no sign of a breakout.  I am still carefully watching my skin to see what happens in the coming months.
When I got my last bottle, I began to taper off: instead of two pills a day, I took one pill a day for a couple weeks, then one pill every other day until stopping completely.  I still use and love the Tretinoin cream, and I take the Spiro every day.
I have heard so many horror stories about going off Doxycycline as I am sure you know!  I have been truly worried about the acne getting worse once I stop the medication.  While my skin cleared up on the Doxycycline, I did a ton of research.  I found this to be most helpful: Doxy only treats the problem temporarily.

In my case, the underlying issue was hormonal, so I began to supplement based on my issues:

Vitamin D3 to regulate Insulin, hormones
Vitex to balance Progesterone & Estrogen
DIM to rid the body of bad Estrogens
& certain adaptogens to regulate cortisol:

BIOSPEC Mood-Ease 
BIOSPEC Adapt-adren

This has worked well for me so far.  I don't know the underlying cause of your acne, but this has been my experience after Doxycycline. I hope it is useful information to you.  My experience has been positive, and I hope it holds true for you too!
Abby 
:)

Hi Abby! Did you have to get tested for your hormones before taking those supplements? I was on doxy for about 9 months and my acne has come back worse 1.5 years later. My doctor is prescribing me doxy again but I want to avoid antibiotic usage. How did you know your acne was hormonal?

-Alexa 
 

Share this post


Link to post
Share on other sites
12 hours ago, akemp024 said:
Hi Abby! Did you have to get tested for your hormones before taking those supplements? I was on doxy for about 9 months and my acne has come back worse 1.5 years later. My doctor is prescribing me doxy again but I want to avoid antibiotic usage. How did you know your acne was hormonal?

-Alexa 
 

Hey Alexa,

That really sucks that your acne is back. I completely empathize! I think it is a smart choice to avoid taking antibiotics. That being said, however, I did take them, and they helped my skin completely reset.

My dermatologist looked at where my acne was (cheeks & jawline) and said it was hormonal, likely due to excess androgens. (You have probably heard of it: face mapping. It might help you identify what could be causing your acne). No blood tests were taken. She prescribed Spiro. Although I was already eating healthy and exercising regularly, I had cut out dairy and sugar, thinking I was causing the breakouts with my diet/lifestyle. She said it was not something I was doing to myself.  She then prescribed ice cream. Yes!

The Spiro alone wasn't helping even after a year. That's when she put me on Doxy with Tretinoin.
This is when I started the supplements after researching and checking for any potential interactions. I did get various blood tests at this point.  Definitely, ask your doctor for a hormone panel, if this is your concern.  The more informed you are about your unique situation, the better you can make decisions that are right for you.  It definitely takes out the guesswork and saves you a lot of energy and stress. Let me know how it goes!

Abby
 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×